universities of australia
newcastle university australia
globe university
UECA: University English Centres Australia
rmit courses

Subscribe to our mailing list

in singapore

south australian government

learn speaking english

studies in australia

how to  grammar

free  online


canberra

Old Problems, New Solutions
PD Fest, Melbourne, 29 July 2017


University English Language Centres of Australia (UECA), NEAS, English Australia and Monash University English Language Centre, Monash College, present the UECA PD Fest Melbourne 2017.

This full day of professional development includes an opening keynote and a selection of 40-minute presentations or workshops. There will be a book exhibitor space, morning and afternoon refreshments sponsored by Pearson, lunch, networking opportunities and an early evening social event.

The theme for the UECA PD Fest Saturday 29 July is Old Problems, New Solutions. The day is aimed at providing professional development for teachers by teachers at UECA, English Australia and NEAS member institutions.

The host institution is Monash University English Language Centre, Monash College.


Charles H Brower, English teacher, advertising manager and trustee Rutgers University once said that most people are more comfortable with old problems than new solutions. This UECA PD Fest turns its attention to re-visiting problems and issues to identify new solutions and thus challenge Brower’s thesis.

There are FIVE streams for this PD event and FIVE sessions in each stream. The sessions are 40 minutes and suit presentations and discussion, or workshops of 30 minutes with 10 minutes for questions and discussion.

Stream 1: Management
"In life, never spend more than 10 percent of your time on the problem, and spend at least 90 percent of your time on the solution." - Tony Robbins

· Managing change and Change Management
· Designing and implementing new curricula
· Managing recruitment, training and induction of new teachers
· Managing and supporting teachers
· Managing learning
· Designing and implementing professional development programs
· Using student feedback to make improvements

Stream 2: English for Academic Purposes
"But as long as we think positively, I'm sure a solution will appear." - Jonas Jonasson

· Developing students independent learning skills
· Teaching specific academic skills such as academic writing or academic presentations
· Developing learners’ research skills
· Pronunciation in Academic English
· Preparing students for transition to their destination courses

Stream 3: Assessment
"African problems should have African solutions." - Jacob Zuma

· Teaching to external exams such as IELTS, TOEFL or PTE
· Assessing Language Skills
· Teaching to internal assessments
· Designing suitable assessment tasks, Assessment for Learning
· Formative vs Summative Assessments
· Creative feedback methods, Giving assessment task and test feedback

Stream 4: Learning Technology
"Not all complex problems have easy solutions; so says science." - Mark Z Danielewski

· Blended learning
· Flipped classrooms
· Exploiting Apps for language learning
· Getting the most out of an LMS
· Delivering courses online
· Using Social Media to promote learning

Stream 5: Student Experience
"The solution to all the problems of daily life is to cherish others." - Geshe Kelsang Gyatso

· Student induction and ongoing support
· Student Engagement; Social, sporting and community activities
· Pastoral care, Early Intervention, Students at Risk




The best presentation, as voted by all participants will receive up to $1000 towards costs of presenting this session at the UECA PD Fest in Sydney in 2018.

Best Presentation sponsored by Cambridge University Press





REGISTRATIONS CLOSED



UECA holds 2 PD Fests per year.
NEAS is proud to be the Principal Sponsor of these PD Fests.

NEAS



Bookery is proud to be the Major Sponsor of these PD Fests.

Bookery
Date: Saturday, 29 July, 2017

Time: 9.30am – 5.00pm (9.30am Registration)

Place: Monash University English Language Centre
Monash College

Cost: $65 for teachers
Registration: Registrations are limited to 185 teachers and presenters.



REGISTRATIONS CLOSED

Program


Friday evening, 28 July

Time Events
5:30-7:00pm
(90 mins)

NEAS Executive QLS - Risk and Governance
Patrick Pheasant
(NEAS)

Hosted by Victoria University
View location

Aligned with NEAS Quality Assurance Framework D: Administration, Management and Staffing, this workshop explores corporate governance and an approach business owners and managers in International Education and Training can take to ensure their staff are strategically aligned to their organisation’s vision and mission.

This interactive workshop will cover QA concepts such as good governance, ethics, corporate social responsibility and organisational design. Participants are also invited to network and share their experiences in managing an ELT centre.

This workshop is open to business owners, Principal Officers and Academic Managers, or teachers aspiring to these positions.

The workshop includes complimentary refreshments, wine and cheese.

Please note, this is an optional event and can be registered for with your PD Fest registration or separately. See registration page for more information.


Saturday, 29 July

Time Events
9:30 - 10:00
(30 mins)

Registration

10:00 - 10:15
(15 mins)

Welcome

10:15 - 11:00
(45 mins)

Plenary Address
Room: Plenary

Ms Chi Baik
(Senior Lecturer, CSHE Melbourne University)

Emerging issues in the international student experience in Australian higher education


Download Presentation - PDF


THEMES Management


English for Academic Purposes


Assessment


Learning Technology


The Student Experience

Session 1
11:05 - 11:45
(40 mins)

Session 1A
Room: 4B

Jennifer Coster
(Monash College) &
Sophie O’Keefe
(English Australia)

Raising the standard: Introducing English Australia's Continuing Professional Development Framework and how it has been adopted around Australia


Download Presentation - PPT


Session 1B
Room: Plenary

Vanessa Beal
(Macquarie University ELC)

Engaging with vocabulary learning: building with words


Download Presentation - PDF


Session 1C
Room: 4D

Louise Fitzgerald
(UNSWIL)

The Pearson Test of English (PTE) Academic


Download Presentation - PPT


Session 1D
Room: 4E

Anne Louise Butterfield
(Swinburne University)

Engaging Students with Mobile Game Platforms


Download Presentation - PPT


Session 1E
Room: 4F

Nancy Stephan (Deakin University)

Making Learning Fun


11:50 - 12:10
(20 mins)
Morning Tea
Sponsored by Pearson



Session 2
12:15 - 12:55
(40 mins)

Session 2A
Room: 4B

Ana Bratkovic
(NEAS)

Student feedback isn't a problem. It's the solution


Download Presentation - PPT


Session 2B
Room: 4D

Louise Pavey
(The University of Newcastle Language Centre)

I Can Say It Through Music


Download Presentation - PDF


Session 2C
Room: Plenary

Vesna Stefanov
(Swinburne University)

Embedding and Facilitating Feedback


Download Presentation - PDF


Session 2D
Room: 4E

Darren Brookes
(NEAS/UECA)

Online mentoring. International ELT community engagement and the Cambodia TESOL experience


Download Presentation - PPT


Session 2E
Room: 4F

Jessica Florent & David Leach
(ICTE-UQ)

Student Engagement and The Biggest Morning Tea


Session 3
13:00 - 13:40
(40 mins)

Session 3A
Room: 4B

Mark Rooney
(Monash College)

The Curse of Knowledge



WINNER: Best Presentation - Sponsored by Cambridge University Press




Download Presentation - PDF


Session 3B
Room: 4D

An Sneyers
(Monash College)

Embracing Learner Autonomy


Download Presentation - PDF


Session 3C
Room: 4E

Margot Palmer
(Hawthorn-Melbourne)

Giving Feedback


Download Presentation - PPT


Session 3D
Room: Plenary

Antony Tibbs
(Monash College)

Go beyond Google Docs: Using Google Suite to create engaging, paperless lessons


Download Presentation - PDF


Session 3E
Room: 4F

Robert Smeaton
(Hawthorn-Melbourne)

Conflict resolution and de-escalation in an intercultural context: a reflection on practice


Download Presentation - PPT


13:45 - 14:25
(40 mins)

Lunch

Session 4
14:30 - 15:10
(40 mins)

Session 4A
Room: 4B

Ben Colthorpe
(NEAS)

The risks and rewards of learning style models: A new perspective


Download Presentation - PPT


Session 4B
Room: Plenary

Shaun Young
(Monash College)

Encouraging Critical Thinking through Student Driven Content and Discussions


Session 4C
Room: 4D

Ramesh Presser & Ashley Carmody
(La Trobe University)

Listening to the future- BYOD and Nearpod


Download Presentation - PPT


Session 4D
Room: 4E

Stephen Lock
(Monash College)

Practical Guidelines for Designing Computer-mediated Quizzes


Session 4E
Room: 4F

Carla Bardella &
Shawna Lavis
(Victoria University)

Maximising Student Engagement


Session 5
15:15 - 15:55
(40 mins)

Session 5A
Room: 4B

Susan Gollagher
(ICTE-UQ)

Learning to give feedback on texts


Download Presentation - PPT


Session 5B
Room: 4D

Rowena Mathew
(RMIT)

Building better reading comprehension


Download Presentation - PPT


Session 5C
Room: 4E

James Harvey & Sara Kabloui
(RMIT)

Unpacking Rubrics


Download Presentation - PPT


Session 5D
Room: Plenary

Zara Hussain &
Kristian Kirkwood

(Deakin University)

Using technology to teach pronunciation

Digital Games and Spelling


Download Presentation - PPT


Session 5E
Room: 4F

Krystal Agourram
(Deakin)

A Holistic Education Experience


Download Presentation - PPT


16:00 - 16:15
(15 mins)

Afternoon Tea
Sponsored by Pearson



16:20 - 16:40
(20 mins)
NEAS Plenary
Room: Plenary

Patrick Pheasant
(NEAS)
ueca
Awards (Best Presentation) and Prizes (Lucky Door Draw)

16:40 - 17:30
(50 mins)
Social Event




REGISTRATIONS CLOSED

 

Old Problems, New Solutions
PD Fest, Melbourne, 2017

proudly sponsored by:

ueca

cambridge bookery pearson
sydney sydney sydney